By Topic

IEEE Transactions on Automatic Control

Issue 11 • November 1985

Filter Results

Displaying Results 1 - 25 of 30
  • [Front cover and table of contents]

    Publication Year: 1985, Page(s): 0
    Request permission for commercial reuse | PDF file iconPDF (189 KB)
    Freely Available from IEEE
  • Optimal control of systems with hard control bounds

    Publication Year: 1985, Page(s):1135 - 1138
    Cited by:  Papers (51)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (373 KB)

    The numerical solution of the optimal control and trajectory of systems with hard control bounds is considered. A new algorithm, which extends the gradient method [1] to systems with hard control bounds is presented. The algorithm is based on the use of an adjustable control-variation weight (ACW) matrix to enforce the bounds. The application of the algorithm to the minimum-time control of a two-l... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • [Back cover]

    Publication Year: 1985, Page(s): 0
    Request permission for commercial reuse | PDF file iconPDF (125 KB)
    Freely Available from IEEE
  • Output feedback control system synthesis method based on improved optimal regulator theory and its application

    Publication Year: 1985, Page(s):1126 - 1129
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (368 KB)

    A new output feedback control system synthesis method for multiinput and multioutput systems is proposed. The control system consists of difference actions as well as proportional actions, integral actions, and compensating actions for input delay times while only proportional, integral, and compensating actions are included in the full state feedback control system. Simulational and experimental ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Matrix fraction construction of linear compensators

    Publication Year: 1985, Page(s):1112 - 1114
    Cited by:  Papers (15)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (216 KB)

    A construction is given using polynomial matrix fractions of the compensator resulting from a combination of a linear feedback control law and estimator design. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Mean square stability conditions for discrete stochastic bilinear systems

    Publication Year: 1985, Page(s):1082 - 1087
    Cited by:  Papers (27)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (576 KB)

    Necessary and sufficient conditions for mean square stability are proved for the following class of nonlinear dynamical systems: finite-dimensional bilinear models, evolving in discrete-time, and driven by random sequences. The stochastic environment under consideration is characterized only by independence, wide sense stationarity, and second-order properties. Thus, we do not assume random sequen... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Decentralization of large-scale systems: A new canonical form for linear multivariable systems

    Publication Year: 1985, Page(s):1120 - 1123
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (392 KB)

    This note presents a new canonical form for linear multivariable systems. This canonical form casts and partitions the system to the so-called component connection model (CCM). The application of this canonical form to the problem of decentralized stabilization and estimation is discussed. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On bounds of the Riccati and Lyapunov matrix equations

    Publication Year: 1985, Page(s):1134 - 1135
    Cited by:  Papers (29)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (216 KB)

    Various bounds for the traces of the solutions of the algebraic Riccati and Lyapunov matrix equations are established in the continuous and discrete domain, respectively. The presented results give lower bounds for the sum of the eigenvalue of the matrix solutions. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Cascade decomposition and realization of multivariable systems via block-pole and block-zero placement

    Publication Year: 1985, Page(s):1109 - 1112
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (376 KB)

    A technique is presented for state-feedback and state-feedforward block decomposition of a class of multivariable systems into a block-cascaded form structure having the assigned block poles and block zeros. A state-space technique is also presented for minimal realization of a multivariable compensator, represented by a voltage transfer function matrix, using the decoupled RC cascaded networks an... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimal instrumental variable estimates of the AR parameters of an ARMA process

    Publication Year: 1985, Page(s):1066 - 1074
    Cited by:  Papers (64)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (728 KB)

    The modified Yule-Walker (MYW) equations for estimating the AR parameters of an ARMA process are presented as a special case of an instrumental variable (IV) method. The consistency and accuracy of the AR parameter estimates are studied. It is shown that estimation accuracy increases monotonically with the number of MYW equations for an optimal choice of the weighting matrix used in the least-squa... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the design of large flexible space structures (LFSS)

    Publication Year: 1985, Page(s):1118 - 1120
    Cited by:  Papers (59)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (304 KB)

    For a general finite-element model of an LFSS, a strictly passive compensator results in an exponentially stable feedback system when actuators and sensors are colocated. In the general case (no colocation) we state necessary and sufficient conditions on the parameter Q for stabilizing a certain number of modes. We give conditions for robust stability and show t... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Balanced forms: Canonicity and parameterization

    Publication Year: 1985, Page(s):1106 - 1109
    Cited by:  Papers (13)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (464 KB)

    We show that balanced forms are canonical and continuously parameterize the set of systems of a given order which are asymptotically stable, minimal, and have distinct singular values. The advantage of the balanced canonical form over other classical canonical forms lies precisely in the guaranteed stability and minimality of the parameterization. We also derive formulas allowing the synthesis of ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A note on aperiodicity condition for linear discrete systems

    Publication Year: 1985, Page(s):1100 - 1101
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (216 KB)

    In this note conditions for the roots of a real polynomial to lie in the segment [0, 1), i.e., aperiodicity condition is obtained. The conditions obtained are based on a nonlinear transformation which transforms the segment [0, 1) onto the periphery of the unit circle. The results of this note correct the earlier proposed corollary obtained by Szaraniec using this transformation and present a test... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • An asymptotically optimal learning controller for finite Markov chains with unknown transition probabilities

    Publication Year: 1985, Page(s):1147 - 1149
    Cited by:  Papers (2)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (328 KB)

    A learning controller is presented for a Markovian decision problem in which the transition probabilities are unknown. This controller, which is designed to be asymptotically optimal with consideration of a conflict between estimation and control, uses a performance criterion incorporating a tradeoff between them explicitly for determination of a control policy. It is shown that this controller ac... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Robust jump linear quadratic control: A mode stabilizing solution

    Publication Year: 1985, Page(s):1145 - 1147
    Cited by:  Papers (34)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (304 KB)

    This correspondence is concerned with optimal feedback control of a class of linear stochastic systems. For a quadratic performance index the solution to this problem is known but the resulting optimal regulator does not ensure stability in every mode of operation. To improve robustness, a new mode stabilizing solution is defined. An example illustrates the advantages of the proposed controller. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On some generalizations of Landau's theorem applicable to analysis of adaptive systems

    Publication Year: 1985, Page(s):1097 - 1098
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (192 KB)

    A generalization of Landau's theorem concerning the properties of a class of adaptive algorithms is given. This generalization enables us, firstly, to establish an exponential convergence result for some special algorithms, and secondly, to establish the properties used in the stability analysis of adaptive control schemes for a broader class of algorithms than has been done before. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Controllability, stabilizability, and matrix Riccati equations for periodic systems

    Publication Year: 1985, Page(s):1129 - 1131
    Cited by:  Papers (23)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (368 KB)

    In this note, controllability, stabilizahility, and related concepts for periodically time-varying systems are discussed. Especially, it is proved that the definition of controllability employed in connection with the existence of periodic solutions of periodic matrix Riccati equations is equivalent to Kalman's original definition. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Various implementations of implementable transfer matrices

    Publication Year: 1985, Page(s):1115 - 1118
    Cited by:  Papers (8)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (424 KB)

    An overall transfer matrix G_{f}(s) is said to be implementable for a given plant G(s) if the resulting system uses only proper compensators, has all forward paths passing through the plant, is well posed, and totally stable. A necessary condition for an overall transfer matrix to be implementable is established. The suf... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Robust control of linear time-invariant plants using periodic compensation

    Publication Year: 1985, Page(s):1088 - 1096
    Cited by:  Papers (430)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (912 KB)

    This paper considers the use and design of linear periodic time-varying controllers for the feedback control of linear time-invariant discrete-time plants. We will show that for a large class of robustness problems, periodic compensators are superior to time-invariant ones. We will give explicit design techniques which can be easily implemented. In the context of periodic controllers, we also cons... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A geometric approach to the singular filtering problem

    Publication Year: 1985, Page(s):1075 - 1082
    Cited by:  Papers (20)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (904 KB)

    We consider the least-squares filtering problem for a stationary Gaussian process when the observation is not fully corrupted by white noise, the so-called "singular" case. An optimal estimator is constructed consisting of an integrating part, which is, as in the regular case, computed from a spectral factorization or an equivalent matrix problem, and a differentiating part whose parameters are co... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A Hankel matrix approach to stochastic model reduction

    Publication Year: 1985, Page(s):1138 - 1140
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (328 KB)

    A procedure for stochastic model reduction is Presented utilizing the Hankel matrix results of Adamjan, Arov, and Krein in a way not previously exploited. It is shown thai the error variance of the resulting N th-order approximation is bounded from above by the N + 1 singular value of the system's Hankel matrix. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Topological realization of transfer functions in canonical forms

    Publication Year: 1985, Page(s):1104 - 1106
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (312 KB)

    This note presents a new signal-flow graph method for obtaining all canonical realizations of any single-input, single-output transfer function. The canonical realizations are represented by integer codes which can be generated with a simple computer program. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Tracking periodic signals with the overtaking criterion

    Publication Year: 1985, Page(s):1123 - 1126
    Cited by:  Papers (25)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (448 KB)

    The overtaking criterion is suggested to evaluate the tracking of periodic signals on an infinite horizon. Existence, uniqueness, and a feedback form are established. The asymptotic dynamics of the solution and its relation to the asymptotic performance of the finite time optimizers are examined. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Adaptive model following control of nonlinear robotic systems

    Publication Year: 1985, Page(s):1099 - 1100
    Cited by:  Papers (62)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (224 KB)

    An adaptive model following control law for nonlinear robotic systems with rotational joints is presented. The derivation of the controller does not require any knowledge of nonlinear system matrics and the uncertainty in the system. In the closed-loop system the joint angles asymptotically converge to the reference trajectories. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A private good/public good decomposition for optimal flow control of an M/M/1 queue

    Publication Year: 1985, Page(s):1143 - 1145
    Cited by:  Papers (11)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (360 KB)

    Flow control for an M/M/1 queue with several users conceptually consists of two parts: determining the total throughput (and thus mean delay) and determining the rate allocated to each individual user. An incentive compatible hill climbing algorithm that determines the optimal rate allocation is presented. It is shown that the algorithm can be viewed as a publi... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

In the IEEE Transactions on Automatic Control, the IEEE Control Systems Society publishes high-quality papers on the theory, design, and applications of control engineering.  Two types of contributions are regularly considered

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
P. J. Antsaklis
Dept. Electrical Engineering
University of Notre Dame